Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 4, NWS Wichita, KS

October 10, 20177 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 10, 2017, 3:50 PM CDT for 7 counties in Kansas. It took effect at Oct 11, 2017, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2017, 3:50 PM CDT (20:50 UTC)
In effect from
Oct 11, 2017, 4:00 AM CDT
Expired
Oct 11, 2017, 9:00 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS73 KICT 102050
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
350 PM CDT Tue Oct 10 2017

...Freezing Temperatures Likely For Much of central Kansas early
Wednesday Morning...

KSZ032-033-048-049-111100-
/O.NEW.KICT.FZ.W.0001.171011T0900Z-171011T1400Z/
Russell-Lincoln-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, and Salina
350 PM CDT Tue Oct 10 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT WEDNESDAY...

The National Weather Service in Wichita has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM CDT Wednesday.

* Temperatures...In the mid 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ047-050>053-067-068-111100-
/O.NEW.KICT.FR.Y.0004.171011T0900Z-171011T1400Z/
Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-
Including the cities of Great Bend, Lyons, Sterling, McPherson, 
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, 
Hutchinson, and Newton
350 PM CDT Tue Oct 10 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT WEDNESDAY...

The National Weather Service in Wichita has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM CDT Wednesday.

* Temperatures...In the mid to upper 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
102 
WWUS73 KICT 110748
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
248 AM CDT Wed Oct 11 2017


KSZ032-033-048-049-111400-
/O.CON.KICT.FZ.W.0001.171011T0900Z-171011T1400Z/
Russell-Lincoln-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, and Salina
248 AM CDT Wed Oct 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* Temperatures...around the freezing mark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ047-050>053-067-068-111400-
/O.CON.KICT.FR.Y.0004.171011T0900Z-171011T1400Z/
Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-
Including the cities of Great Bend, Lyons, Sterling, McPherson, 
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, 
Hutchinson, and Newton
248 AM CDT Wed Oct 11 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* Temperatures...In the mid 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

Jakub
653 
WWUS73 KICT 111403
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
903 AM CDT Wed Oct 11 2017

...THE FREEZE WARNING HAS EXPIRED...

KSZ032-033-048-049-111515-
/O.EXP.KICT.FZ.W.0001.000000T0000Z-171011T1400Z/
Russell-Lincoln-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Ellsworth, Wilson, and Salina
903 AM CDT Wed Oct 11 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures across those parts of Central Kansas for which the
Freeze Warning had been issued have risen into the lower 40s.
Therefore, the Freeze Warning has expired.

$$

KSZ047-050>053-067-068-111515-
/O.EXP.KICT.FR.Y.0004.000000T0000Z-171011T1400Z/
Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-
Including the cities of Great Bend, Lyons, Sterling, McPherson, 
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, 
Hutchinson, and Newton
903 AM CDT Wed Oct 11 2017

...FROST ADVISORY HAS EXPIRED...

Temperatures have risen rapidly into the mid 40s. Therefore the
Frost Advisory has expired.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 3:45 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 10, 3:45 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
345 PM CDT Tue Oct 10 2017

.SHORT TERM...(This evening through Friday night)
Issued at 345 PM CDT Tue Oct 10 2017

Tonight-Wed Morning:
Forecast Headline(s):
Freeze Warning is being issued for Russell, Lincoln, Saline &
Northern Ellsworth Counties.

Frost Advisory is being issued for the remainder of Central KS as
well as Reno & Harvey counties.

Both the warning & advisory are in effect from 4 AM-9AM tonight/
early Wed morning.

The sharp, compact mid-upper shortwave that is situated close to
KMCI this afternoon will scoot NE across the lower Great Lakes on
Wed with the attendant sfc cyclone crossing just north of the OH
Valley. A sharp inverted surface ridge will knife south/southwest
around the departing cyclone. This would set up an environment
ideal for radiational cooling as northerly winds will diminish
rapidly by evening & skies rapidly clear. The frost potential is
increasing & as such a Freeze Warning is being issued for the 4
northern-most counties while a Frost Advisory is being issued for
the remainder of Central KS as far south as Reno & Harvey
counties.

Thu-Fri Night:
All will be quiet across KICT Country the rest of the work-week as
a strong upper-deck high & its associated ridge, which will punch
as far north as Hudson Bay from Wed-Thu, dominate until Thu Night.
An intense mid-upper cyclone moving east from Alberta that should
reach the Saskatchewan/Manitoba border late Thu Night will force
the afore-mentioned ridge further east across Quebec Thu Night. A
2nd intense, positively-tilted shortwave will drive slowly east
across the Pacific Northwest Thu Night before strengthening as it
approaches the Great Basin on Fri. This would induce pronounced
surface troffing along the Front Range. The increasing southerly
flow, which will gradually shift toward the southwest then west
Fri afternoon, would produce much warmer weather. Showers & a few
thunderstorms are still set to arrive late Fri Night as moisture
return increases ahead of a cold front that may decelerate as it
encroaches upon the northwest corridor of the CWA.

.LONG TERM...(Saturday through Tuesday)
Issued at 345 PM CDT Tue Oct 10 2017

Next Weekend:
The 2nd, intense mid-upper shortwave is expected to accelerate as
it crosses the Central Rockies Sat & Sat Night. This would drive
the cold front across Southeast KS late Sat Night. As such chances
for thunderstorms would be greatest Sat Night, some of which may
be quite strong. The post-frontal showers should vacate Southeast
KS Sun Morning with much cooler weather Sun & Sunday Night.

Mon-Tue:
It'll be a quiet start to the work-week as strong high pressure
dominates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 105 PM CDT Tue Oct 10 2017

MVFR cigs that, in a few areas, (most notably in & around KSLN) are
hovering just below 1,000ft, will cover most areas the rest of the
afternoon. The exceptions are KGBD & KRSL where cigs would remain
~6,000ft. The profound wrap-around should delay clearing for Cntrl
& SC KS til 22-23Z & for KCNU til ~11/02Z. NW 13-17kt winds may
occasionally gust to near 25kts but rapid diminishment would occur
toward 11/00Z as the sfc cyclone which, at issuance was centered
over Srn MO, moves NE toward the lwr Great Lakes this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    38  66  48  78 /   0   0   0   0
Hutchinson      34  66  47  78 /   0   0   0   0
Newton          36  65  47  76 /   0   0   0   0
ElDorado        37  65  47  77 /   0   0   0   0
Winfield-KWLD   39  65  48  78 /   0   0   0   0
Russell         32  67  48  80 /   0   0   0   0
Great Bend      34  67  48  80 /   0   0   0   0
Salina          32  66  47  78 /   0   0   0   0
McPherson       34  65  47  77 /   0   0   0   0
Coffeyville     39  64  45  77 /   0   0   0   0
Chanute         39  63  45  76 /   0   0   0   0
Iola            39  63  44  76 /   0   0   0   0
Parsons-KPPF    39  64  45  77 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM to 9 AM CDT Wednesday for KSZ047-
050>053-067-068.

Freeze Warning from 4 AM to 9 AM CDT Wednesday for KSZ032-033-
048-049.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...EPS
Hazardous weather outlook, Oct 10, 5:25 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
525 AM CDT Tue Oct 10 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
525 AM CDT Tue Oct 10 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A flood warning remains in effect for the Cow Creek, near
Hutchinson. Please check the latest flood statement for details.

Patchy frost is expected to develop across central and south central
Kansas late tonight as temperatures drop into the middle 30s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Cow Creek, near Hutchinson will continue to experience minor
flooding into Wednesday. Please check the latest flood statement for
details.

Patchy frost will affect central and south central Kansas early
Wednesday morning.

Chances for thunderstorms will exist from Friday night through
Saturday across much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 10, 10:14 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1014 AM CDT TUE OCT 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BARTLETT                37.05N 95.21W
10/10/2017  M1.60 INCH       LABETTE            KS   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL

0700 AM     HEAVY RAIN       1 N OSWEGO              37.18N 95.11W
10/10/2017  M2.02 INCH       LABETTE            KS   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL

&&

TAV

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:56 PM CDTSpecial Weather StatementICTMontgomery34 min
Oct 9, 7:59 PM CDTSpecial Weather StatementICTElk31 min
Oct 9, 8:34 PM CDTSpecial Weather StatementICTLabette41 min
Oct 9, 11:40 PM CDTSpecial Weather StatementICTNeosho50 min
Oct 9, 11:48 PM CDTSevere Thunderstorm WarningICTNeosho42 min
Oct 10, 3:50 PM CDTFreeze WarningICTEllsworth, Lincoln, Russell, Saline17 hr

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.